Here is My Question:
I struggle with extreme tone in my soleus making my foot prone in a dorsi-flexsion position. The tone is so strong that it throws me off balance -- even when trying to brace my foot in a neutral position using an AFO. No amount of stretching seems to help. A massage therapist recently told me that I need to break down fascial adhesions in my calf that are keeping me from stretching effectively. I can't find any medical research on fascial adhesions. What is your view of this? What are your recommended approaches to breaking down fascial adhesions? Other ideas?
Using a foam roll can be helpful in breaking down fascial adhesions, but it is not likely that this alone will help with your spasticity. While stretching the lower extremities is very important for spasticity management and mobility in general, it is not always enough to manage your symptoms. If the spasticity is affecting your function, balance, and safety it would be beneficial for you to make an appointment with a physiatrist. A physiatrist is a type of doctor who can help you manage your spasticity from a medical standpoint. If you do not have access to a physiatrist, your neurologist can also help with this.
In the mean time, keep up with the stretches. You might also seek out a physical therapist; but in cases of moderate to severe spasticity, having the physiatrist and physical therapist work together with you would the best option!
Sarah Wargo, DPT MSCS
Mt. Sinai Rehabilitation Hospital
I was diagnosed with RRMS in November, 2014 (I've had it since 2007, but being an athlete kept the MS unknown until November 2014). Since my last exacerbation in January 2015, i have been having spasticity and very strong pain in both legs and feet. I even have to use a walker. I feel very good, but my legs are bothering me a lot. (I have gone to physical therapy a few times, but it gets bad again). Why does this happen? Is spasticity a normal symptom of MS? I also would like to know how does vitamin helps MS? I drink 100,000mg a week of vitamin D (prescribed by my doctor). Will I ever be able to do my exercises again?. Thank You!!!!
In the upper right hand corner of this page (and of every page on the website) you will find a search box. If you type in the topic you are interested in (such as spasticity, vitamins) you will find a wealth of information and many answers to similar questions asked by people with MS.
Spasticity is a common symptom of MS, and many things and several things will aggravate spasticity, acting as a “trigger” for spasms. These include:
In your case, I would start with reviewing our pages on spasticity http://www.healthcarejourney.com/spasticityspasmscramps.html which discusses ways to manage it, as well as all the various blogs that have been posted about spasticity http://www.healthcarejourney.com/apps/search?q=spasticity.
Then I suggest you make sure that the physical therapist you are seeing has experience with multiple sclerosis. Here is a blog describing the benefits of having a physical therapist who specializes in MS and how to find one http://www.healthcarejourney.com/physical-therapy-blog/does-physicaloccupational-therapy-help-with-symptoms-from-ms Working with a physical therapist who specializes in MS will maximize the likelihood of resuming your exercise routine.
In terms of vitamins, you can read all our blogs about vitamins here http://www.healthcarejourney.com/apps/search?q=vitamins
A. Scott Nielsen MD MMSc
Virginia Mason Multiple Sclerosis Center
Here is My Question:
I am a 49 yr old female and have had RRMS for the last 20 yrs. I functioned well during this time with only 3 or 4 exacerbations lasting under three months but still leaving behind remnants of new sensitivities. I had been on no medications during those 19 years. I was prescribed Copaxone for 1 year with increased lesions showing and an eye palsy. The eye palsy resolved but bi-lateral drop foot started to set in shortly after.
Still functioning quit well, I started on Tysabri. After 5 years on Tysabri I began to decline requiring me now to use a cane. I tested positive for the JC Virus and was taken off of Tysabri a year later. I was anticipating going on Lemtrada until I learned it was not going to be approved. I have been on nothing since.
I am in other wise good health; eat organics, take good supplements and am about 15 lbs over weight.
It is now one year after stopping the Tysabri and I have severe spasticity in both legs and am almost ready for the chair, but I continue to fight against accepting it. I am week and cannot pull my self up without difficulty. I can still ride my recumbent bike for 20 minutes or so.
My question is what else can I do other than stretch, take Balcofen , Atavan and others?
My neurologist is good but I would like an outside opinion on upcoming drugs or physical suggestions.
Thank you so much for sharing your experience with us. While I do not know the details of your case, I can make some surmises based on your description of events, and hopefully provide you and others in similar circumstances with some useful recommendations
First, the description of your disease course over the past few years is far more consistent with secondary progressive MS than relapsing remitting MS. The onset of progressive disease may have started shortly before you began Tysabri and continued during the interval you were receiving this treatment. I can certainly understand your interest in Lemtrada, but receiving it at this time would require you to travel outside the United states and pay cash. You are a possible candidate for one of the many clinical trials currently recruiting secondary progressive MS patients throughout the world. To find trials that may interest you and may even be recruiting in your geographic area, go to the website, clinicaltrials.gov, and in the search box type, “Secondary Progressive Multiple Sclerosis”. You can scroll down the list that will appear to find clinical trials that may be of interest to you. Click on the link to the trial to find the contact information for the study coordinator.
To be honest, the ideal treatment for patients such as yourself is unclear at this time. We generally separate Secondary progressive patients into early and late categories; early cases tend to be transitioning from a relapsing course to a progressive course with continued, sometimes significant evidence of an ongoing inflammatory response. By “ongoing inflammatory response”, I am referring to continuation of either relapses or rapid progression in the setting of continued gadolinium enhancing lesions on MRI. The majority, but not all of patients in this category are under the age of 50. Many of us recommend aggressive treatment at this stage of the disease with cytotoxic agents such as cyclophosphamide or induction courses of rituximab, both available in the united states, but not specifically approved for MS.
Late Secondary progressive disease usually occurs in patients over the age of 50 with very little evidence of the type of ongoing inflammatory response observed in early transitional cases. This stage of the disease is felt to be primarily a neurodegenerative process, perhaps driven by an innate inflammatory response in the brain. Disease modifying treatments at this stage have not been shown to be beneficial. Some of the clinical trials you will see at the clinicaltrials.gov site are meant for this stage of the disease as well.
With regard to your specific question, the management of spasticity at your stage is a balancing act that requires some skill. While drug treatments such as oral baclofen, tizanidine and benzodiazepines (you mention ativan) may reduce the spasticity and spasms, this is often at the cost of side effects such as sleepiness, dizziness, cognitive blunting, dizziness, dry mouth, constipation and increased weakness as your muscle tone is decreased. The general approach to management involves the following steps:
I hope this information helps and good luck.
Rip Kinkel, MD
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.